Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects
Jun 1, 2012

i am hiv positive,taking 1st line ART(SLN),since last4 years,seen some sode effects like fat on stomach,numbness and recently developing a hump on back side of neck. my question is should i change the medicine? I can not take ZLN combination . what drug should I take now?

Response from Dr. Young

Hello and thanks for posting- from the medications that you list, it's clear that you don't live in North America or Western Europe.

Stavudine/lamivudine/nevirapine is not longer a recommended first-line treatment here or by current World Health Organization guidelines. It would sound as if you have two side effects of your current medications; lipodystrophy (fat changes) and neuropathy.

The former is difficult to treat, and though you describe fat accumulation, abnormal fat loss in the face, arms, and legs is often associated with long-term use of stavudine (Zerit).

Neuropathy (if this is what your numbness is) is typically bilateral, and starts at the periphery (toes and fingers) and progressively gets close to the trunk. Also associated with stavudine, it can improve if caught early and stavudine is replace with an alternative regimen.

Here, we'd consider a replacing stavudine with tenofovir or abacavir.

So, based on this brief overview, if alternative medications exist where you live, it's worth having a conversation with your doctor about the options and the merits of a change.

I hope that's a helpful start, BY



Previous
Manuka Honey & HIV
Next
Follow up to:****Please respond to me...very concerned mother*****

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement